Alert archive / Michigan / Beach Hazards Statements in 2018

Beach Hazards Statement 3, NWS Marquette, MI

June 30, 2018Schoolcraft County, Michigan

NWS Marquette, MI issued this beach hazards statement at Jun 30, 2018, 3:14 AM EDT for Schoolcraft County, Michigan. It took effect at Jun 30, 2018, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jun 30, 2018, 3:14 AM EDT (07:14 UTC)
In effect from
Jun 30, 2018, 8:00 AM EDT
Expired
Jun 30, 2018, 8:00 PM EDT
In force
12 hr
Issued by
NWS Marquette, MI

County Schoolcraft County, MI

The radar

The Marquette radar (KMQT), 119 km from the middle of the area, began a volume at 07:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 7.2 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2018-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2758 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2018-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2758 J/kg
Mixed-layer CIN
-235 J/kg
Mixed-layer LCL
1748 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
200 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

346 
WHUS43 KMQT 300714
CFWMQT

Coastal Hazard Message
National Weather Service Marquette MI
314 AM EDT Sat Jun 30 2018

MIZ014-010000-
/O.NEW.KMQT.BH.S.0003.180630T1200Z-180701T0000Z/
Southern Schoolcraft-
314 AM EDT Sat Jun 30 2018

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

The National Weather Service in Marquette has issued a Beach
Hazards Statement for dangerous swimming conditions...which is in
effect from 8 AM EDT this morning through this evening. 

* High wave action and dangerous swimming conditions are 
  expected along the shorelines of Upper Michigan.

* Strong rip currents: Expected.

* Strong outlet currents: Expected.

Locations/Impacts

For Southern Schoolcraft County: Current related fatalities and 
rescues in the past have occurred during wave conditions similar 
to today near Lakeview Park and near Seul Choix Point. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Dangerous pounding waves and life-threatening currents are
expected at the beaches. People visiting the beaches should stay
out of the water. Pay attention to beach flags and signs posted
at beach access points and lifeguard stations.  

Dangerous currents can sweep you out away from shore. They occur
most often at breaks or low spots in sandbars...near shoreline
structures...and near river mouths or other water outlets. 

&&

$$

KEC

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this beach hazards statement went out at Jun 30, 1:17 AM EDT, 1 hour 57 minutes earlier.

Area forecast discussion, Jun 30, 1:17 AM EDT, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
117 AM EDT Sat Jun 30 2018

.SHORT TERM...(This evening through Saturday)
Issued at 422 PM EDT FRI JUN 29 2018

Much busier day than originally expected, but things are settling
down (and warming up) now.

Main focus is tonight and tomorrow with convection and associated
flood and severe potential. Additionally, heat today and tomorrow is
in the operational focus.

Heat wise, we are currently seeing heat indices of 95+ along the WI
border with temps around 90 and dew points in the mid 70s (and those
areas didn't see any or much rain today). With that in mind,
increased dew points tomorrow, resulting in heat indices
approaching or exceeding 100 for a large portion of the area as high
temps are in the low to mid 90s. Midnight crew will probably need to
issue a heat advisory for much of the area for Saturday, unless
convection rolls in Sat morning and keeps portions of the area
cooler. Will issue a Special Weather Statement for the heat today.

Regarding convection, it's always a tricky subject this time of
year, but generally expect convection to fire across MN late this
evening and shift into northwestern portions of the area tonight.
Convection may also develop across Lake Superior and potentially the
Keweenaw ahead of the MN MCS on the nose of the low level jet. Of
course, there is a lot of uncertainty with this, so generally loaded
a multi-model blend of the higher res guidance and broadbrushed
PoPs/QPF. Could see some strong to severe storms tonight into early
tomorrow if this occurs. Additionally, if storms do train across the
Keweenaw or elsewhere, flooding would be possible.

For the rest of Saturday, if convection does develop and doesn't
linger too long through the morning, substantial instability will
develop (possibly in the 3,000-5,000 J/kg range) with around 30-
40kts of effective shear. A cold front will trigger convection in
the late afternoon and evening, which will weaken overnight, placing
the western half in the greatest severe risk. Main threats are large
hail, damaging winds, and very heavy rain. Flooding is possible
if/where storms train.

.LONG TERM...(Saturday night through Friday)
Issued at 256 PM EDT FRI JUN 29 2018

Nam shows a shortwave moving through the area on Sun with the upper
ridge remaining to the south through Mon, but we are on the northern
periphery of the ridge. This continues to make it hard to forecast
as we are in the ring of fire scenario where any shortwave will kick
off convection and this will cause timing issues. Temperatures will
remain above normal for this forecast period along with humid
conditions.

In the extended, the GFS and ECMWF show a 500 mb ridge over the ern
U.S. with a trough in the western U.S. 12z Tue. This ridge builds
into the upper Great Lakes 12z Wed into 12z Thu with troughing
moving in for Fri. This will push a cold front through the area on
Fri, but before then, the upper Great Lakes will be on the northern
periphery of the upper ridge. Temperatures will stay above normal
and will be in the ring of fire scenario with timing of shortwaves
around the periphery of the ridge moving through the area being a
problem.
&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 104 AM EDT SAT JUN 30 2018

Convection that has developed over western Lake Superior and
central MN tonight are the two areas of interest for both the KIWD
and KCMX terminals. As convection continues to fill in overnight,
thunderstorms will become more likely to directly impact these two
terminals. In addition to lightning, heavy rainfall reducing
visbys and gusty winds will be the primary impacts to aviation
interests. KSAW should remain quiet through much of this TAF
period.

The next round of thunderstorm activity looks to arrive toward the
end of this TAF period. However, given the amount of uncertainty
as to the details, and is yet to be seen how, and if, any of the
terminals will be directly impacted, have negated mention at this
time.

Last but not least, the other concern for the remainder of the
overnight period will be the LLWS overhead as the nocturnal low-
level jet cranks up. Look for this to wind down after dawn this
morning.

&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 422 PM EDT FRI JUN 29 2018

Gusty winds resulting from a complex of thunderstorms that moved
through earlier will weaken this evening. The pressure gradient will
decrease Saturday into Sunday, allowing winds to drop off closer to
around 10 to 15 knots. The very warm, humid air sliding over the
relatively cool waters of Lake Superior, will lead to widespread fog
development through much of the weekend. The fog could become
locally dense where rainfall occurs. Look for another uptick in
winds over Lake Superior Sunday night into Monday as a low pressure
system passes through the area.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...Titus
LONG TERM...07
AVIATION...lg
MARINE...Titus
Hazardous weather outlook, Jun 29, 4:11 PM EDT, 11 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
411 PM EDT Fri Jun 29 2018

MIZ001>007-009>014-084-085-301200-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
411 PM EDT Fri Jun 29 2018 /311 PM CDT Fri Jun 29 2018/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

There is a chance of thunderstorms across the north half of upper
Michigan late tonight. Some of the storms may be severe and
contain large hail and damaging winds along with very heavy
rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered thunderstorms are expected at times Saturday morning
across the north half and Saturday afternoon west half.
Thunderstorms are expected Saturday night and Sunday across all of
western and central upper Michigan. There is the potential of
scattered severe storms containing large hail, damaging winds and
locally heavy rainfall.

High heat and humidity will result in heat index values from 95 to
100 Saturday for many locations away from the Great Lakes.

There is a high swim risk for the Lake Michigan beaches of
Schoolcraft county on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any observed hail or wind
damage from thunderstorms to the National Weather Service in
Marquette. The public may also submit reports to the National
Weather Service via phone, on our website, or through Facebook or
Twitter.

LSZ162-240>251-263>267-301200-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
411 PM EDT Fri Jun 29 2018 /311 PM CDT Fri Jun 29 2018/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

Scattered thunderstorms are possible with a few strong to severe
storms over the west containing large hail and damaging winds.

Locally dense fog is possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered thunderstorms are expected Saturday through Sunday.
There is the potential of strong to severe storms containing
large hail and damaging winds.

Locally dense fog will be possible on portions of Lake Superior
Saturday through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any observed hail or wind
damage from thunderstorms to the National Weather Service in
Marquette. The public may also submit reports to the National
Weather Service via phone, on our website, or through Facebook or
Twitter.

LMZ221-248-250-301200-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
411 PM EDT Fri Jun 29 2018

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered thunderstorms are expected late Saturday through
Sunday. There is the potential of strong to severe storms
containing large hail and damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any observed hail or wind
damage from thunderstorms to the National Weather Service in
Marquette. The public may also submit reports to the National
Weather Service via phone, on our website, or through Facebook or
Twitter.

07

In the hours before

Special weather statement, Jun 29, 10:53 PM EDT, 4 hours 21 minutes before
Special Weather Statement
National Weather Service Marquette MI
1053 PM EDT FRI JUN 29 2018

MIZ001-003-300415-
Keweenaw MI-Houghton MI-
1053 PM EDT FRI JUN 29 2018

...Thunderstorms moving toward the Keweenaw Peninsula...

At 1039 PM EDT, Doppler radar was tracking strong thunderstorms
along a line extending from 15 miles north of Redridge to 30 miles
south of Mott Island on Isle Royale. Movement was east at 35 mph.

These thunderstorms will arrive over the northern portions of the
Keweenaw Peninsula between 11 pm EDT and 1 am EDT. At this time, the
primary hazard from these storms will be heavy downpours. The
stronger thunderstorms could also produce half inch hail and wind
gusts of 30 mph. Additional thunderstorms are forming across western
Lake Superior and as far west as Duluth. Locations that see these
additional thunderstorms move through after midnight could see the
potential for heavy rain and possible flooding in addition to strong
to perhaps damaging winds.

Locations impacted include...
Houghton, Calumet, Eagle Harbor, Copper Harbor, Eagle River, Hancock,
Laurium, Lake Linden, Brockway Mountain, Bete Grise, Redridge and
Houghton County Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Since torrential rainfall is possible with these storms, this could
lead to localized flooding. Do not drive your vehicle through
flooded roadways. Driving through flooded roadways at night is
particularly dangerous.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4748 8755 4735 8755 4732 8784 4716 8813
      4708 8817 4714 8893 4718 8892 4752 8826
      4755 8779
TIME...MOT...LOC 0239Z 264DEG 30KT 4773 8892 4737 8892

JLA

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 8:13 PM EDTSpecial Marine WarningMQT62 min
Jun 29, 9:14 PM EDTSpecial Marine WarningMQT91 min
Jun 29, 10:53 PM EDTSpecial Weather StatementMQTKeweenaw82 min
Jun 29, 11:17 PM EDTSpecial Marine WarningMQT88 min
Jun 29, 11:23 PM EDTSpecial Marine WarningMQT82 min
Jun 30, 1:28 AM EDTSpecial Marine WarningMQT92 min
Jun 30, 3:16 AM EDTHeat AdvisoryMQTAlger, Baraga, Delta, Dickinson, Gogebic, Houghton and 6 more17 hr
Jun 30, 10:15 AM EDTSpecial Weather StatementMQTBaraga, Houghton45 min
Jun 30, 10:41 AM EDTSpecial Weather StatementMQTBaraga49 min
Jun 30, 11:06 AM EDTSpecial Weather StatementMQTBaraga, Marquette39 min
Jun 30, 12:11 PM EDTSpecial Marine WarningMQT64 min
Jun 30, 12:35 PM EDTSpecial Marine WarningMQT55 min
Jun 30, 1:01 PM EDTSpecial Marine WarningMQT89 min
Jun 30, 1:15 PM EDTSevere Thunderstorm WarningMQTLuce45 min
Jun 30, 1:58 PM EDTSevere Thunderstorm WarningMQTLuce8 min
Jun 30, 5:36 PM EDTSpecial Weather StatementMQTIron39 min
Jun 30, 5:44 PM EDTSevere Thunderstorm WarningMQTBaraga, Marquette46 min
Jun 30, 6:03 PM EDTSevere Thunderstorm WarningMQTMarquette42 min
Jun 30, 6:09 PM EDTSpecial Marine WarningMQT66 min
Jun 30, 6:24 PM EDTAreal Flood AdvisoryMQTBaraga, Gogebic, Iron, Marquette3 hr
Jun 30, 6:41 PM EDTSevere Thunderstorm WarningMQTMarquette19 min
Jun 30, 6:51 PM EDTSpecial Marine WarningMQT54 min
Jun 30, 6:51 PM EDTSevere Thunderstorm WarningMQTMarquette17 min
Jun 30, 6:58 PM EDTSpecial Marine WarningMQT62 min
Jun 30, 7:01 PM EDTSevere Thunderstorm WarningMQTGogebic, Iron, Ontonagon44 min
Jun 30, 7:25 PM EDTSpecial Marine WarningMQT65 min
Jun 30, 7:28 PM EDTSevere Thunderstorm WarningMQTHoughton47 min
Jun 30, 7:36 PM EDTSevere Thunderstorm WarningMQTMarquette11 min
Jun 30, 7:40 PM EDTAreal Flood AdvisoryMQTBaraga, Gogebic, Houghton, Iron, Ontonagon3 hr
Jun 30, 7:46 PM EDTSpecial Marine WarningMQT89 min
Jun 30, 7:51 PM EDTSpecial Marine WarningMQT24 min

Nearby

Beach Hazards Statements in Michigan, 2018Every beach hazards statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.